Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 12, NWS Grand Rapids, MI

September 23, 201223 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 23, 2012, 2:48 PM EDT for 23 counties in Michigan. It took effect at Sep 24, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 2:48 PM EDT (18:48 UTC)
In effect from
Sep 24, 2012, 2:00 AM EDT
Expired
Sep 24, 2012, 8:19 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWUS73 KGRR 231848
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT SUN SEP 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240300-
/O.NEW.KGRR.FR.Y.0012.120924T0600Z-120924T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
248 PM EDT SUN SEP 23 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE 30S AFTER MIDNIGHT.

IMPACTS...

 * FROST WILL DAMAGE UNPROTECTED TENDER PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

OSTUNO
3 follow-up statements
571 
WWUS73 KGRR 240111
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT SUN SEP 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915-
/O.CON.KGRR.FR.Y.0012.120924T0600Z-120924T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
911 PM EDT SUN SEP 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE 30S AFTER 2 AM.

IMPACTS...

 * FROST WILL DAMAGE UNPROTECTED TENDER PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
165 
WWUS73 KGRR 240730
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT MON SEP 24 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241300-
/O.CON.KGRR.FR.Y.0012.000000T0000Z-120924T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
330 AM EDT MON SEP 24 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES MAINLY IN THE 30S THROUGH 8 AM.

IMPACTS...

 * FROST WILL DAMAGE UNPROTECTED TENDER PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$
872 
WWUS73 KGRR 241219
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 AM EDT MON SEP 24 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241330-
/O.CAN.KGRR.FR.Y.0012.000000T0000Z-120924T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
819 AM EDT MON SEP 24 2012

...FROST ADVISORY IS CANCELLED...

THE FROST THREAT IS OVER FOR TODAY AND THE NATIONAL WEATHER
SERVICE IN GRAND RAPIDS HAS CANCELLED THE FROST ADVISORY.

$$

OSTUNO

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 23, 1:45 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 23, 1:45 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT SUN SEP 23 2012

.SYNOPSIS...
ISSUED AT 330 AM EDT SUN SEP 23 2012

BRISK NORTHWEST WINDS WILL CONTINUE TO ADVECT COOL AIR INTO THE
GREAT LAKES REGION TODAY WITH SOME LINGERING LIGHT RAIN SHOWERS THAT
MAY MIX WITH ICE PELLETS. IT WILL BE QUITE COOL TONIGHT BEFORE
TEMPERATURES RETURN TO NEAR TO ABOVE NORMAL FOR THE UPCOMING WEEK.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 330 AM EDT SUN SEP 23 2012

UNSEASONABLY COOL WX WILL CONTINUE TODAY WITH HIGH TEMPS ONLY IN THE
50S WITH SCATTERED LAKE EFFECT RAIN SHOWERS. COVERAGE OF SHOWERS
WILL NOT BE AS EXTENSIVE AS ON SATURDAY HOWEVER BUT ANY HEAVIER
SHOWERS MAY CONTAIN A BIT OF GRAUPEL WITH LOW FREEZING LEVELS AROUND
4 KFT.

THE UPPER TROUGH AND COLD POOL WILL EXIT TONIGHT. WE HAVE ADDED
MENTION OF PATCHY FROST TO AREAS MAINLY NORTH/NE/EAST OF KGRR DURING
THE EARLY MORNING HOURS MONDAY SINCE WINDS WILL DECOUPLE AND PARTIAL
CLEARING SHOULD OCCUR. HOWEVER 00Z GFS/NAM GUIDANCE TIME HEIGHT RH
PROGS SHOW POTENTIAL FOR SOME CLOUDS TO LINGER TONIGHT PRECLUDING
GREATER POTENTIAL FOR FROST FORMATION. NOT ENOUGH POTENTIAL FOR
FROST TO WARRANT A HEADLINE AT THIS TIME (THX FOR COORD ON THIS
DTX/APX) BUT THIS CAN BE REEVALUATED BASED ON 12Z GUIDANCE/MODEL
TRENDS.

DRY SW FLOW WILL BRING MODERATING TEMPS AND FAIR WX MONDAY WITH HIGH
PRESSURE OFF TO THE SOUTH IN CONTROL OF THE WX. CONTINUED SW FLOW
WAA WILL BRING EVEN MILDER TEMPS TUE WITH MAXES REACHING THE UPPER
60S TO LOWER 70S. THERE IS A SLIGHT CHC OF A LIGHT SHOWER TUESDAY IN
THE WAA PATTERN AND WITH WEAK LOW PRESSURE MOVING THROUGH BUT MOST
OF THE DAY SHOULD BE DRY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 330 AM EDT SUN SEP 23 2012

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE POTENTIAL FOR
RAIN. TO START...A WEAK WAVE OF LOW PRESSURE TRACKS EASTWARD THROUGH
LOWER MI TUE NIGHT.  THE BEST FORCING AND MOISTURE STAYS SOUTH OF
THE MI BORDER SO ANY PRECIPITATION HERE IN MI SHOULD BE LIMITED.
WILL HOLD ONTO A LOW CHANCE FOR MEASURABLE AMOUNTS GENERALLY ALONG
AND SOUTH OF I 96.

CANADIAN HIGH PRESSURE BUILDS IN FOR WED AND THU.  THIS WILL KEEP
TEMPERATURES AT OR BELOW NORMAL LEVELS.

A SLOW MOVING WARM FRONT WILL BE DEVELOPING ACROSS THE MID MS VALLEY
INTO IL AND IN ON THU.  THIS SYSTEM WILL  LIFT TOWARD MI ON FRI.
OVERALL IT APPEARS THAT THE MAIN AREA OF RAIN WILL STAY SOUTH OF MI
THROUGH FRI. HOWEVER WITH THE FRONT NEARING AND SOME MOISTURE
LIFTING OVER THE FRONTAL ZONE...THUS WILL FEATURE A LOW CHANCE FOR
RAIN FOR THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 142 PM EDT SUN SEP 23 2012

CU IS ABUNDANT THIS AFTERNOON AND WILL TAKE A WHILE TO DISSIPATE
TONIGHT. LOOK FOR BKN VFR CIGS THROUGH MUCH OF THE EVENING BEFORE
SKIES SCATTER. SHRA WILL ALSO FADE WITH SUNSET. DID NOT INCLUDE
SHRA AT THE TAF SITES...ONLY VCTY...BUT A BRIEF SHOWER IS
POSSIBLE THROUGH 00Z OR SO.

&&

.MARINE...
ISSUED AT 330 AM EDT SUN SEP 23 2012

THERE IS STILL A RISK OF WATERSPOUTS TODAY BEFORE THAT THREAT ENDS
TONIGHT. NORTHWEST WINDS OF UP TO 30 KTS AND WAVES OF 4 TO 7 FEET
WILL REMAIN HAZARDOUS TO SMALL CRAFT TODAY. THERE ALSO LOOKS TO BE A
SIGNIFICANT SW FLOW EVENT ON MONDAY AS THE WARM ADVECTION KICKS IN.
FUTURE SHIFTS MAY NEED TO HOIST A GALE WATCH TO COVER THAT.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT SUN SEP 23 2012

PCPN TODAY WILL BE MUCH MORE SCATTERED/LIGHT IN NATURE WITH
ADDITIONAL RAINFALL AMOUNTS GENERALLY ONLY AROUND A TENTH TO A
QUARTER OF AN INCH OR LESS... HIGHEST AMOUNTS MOST LIKELY IN OUR
FAVORED NW FLOW AREAS ACROSS MUCH OF ALLEGAN AND VAN BUREN COUNTIES.
NO HYDRO ISSUES ANTICIPATED WITH MAINLY DRY WX FOR MOST OF THE
UPCOMING WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 9 AM EDT MONDAY FOR MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.

&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MJS
AVIATION...93
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Sep 23, 10:19 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1019 AM EDT SUN SEP 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1019 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST AND FREEZING TEMPERATURES ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1019 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH THE
EVENING.
A RISK FOR WATERSPOUTS WILL EXISTS THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHWEST WINDS MAY APPROACH GALE FORCE MONDAY INTO MONDAY NIGHT.
THIS WILL ALSO KEEP THE WAVES AT HAZARDOUS LEVELS FOR SMALL CRAFT.

OSTUNO

In the hours before

Local storm report, Sep 23, 12:56 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT SUN SEP 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             HOPKINS                 42.62N 85.76W
09/23/2012  E0.25 INCH       ALLEGAN            MI   PUBLIC

            LASTED 5 TO 8 MINUTES. MOST LESS THAN PEA SIZE.

&&

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:35 PM EDTSmall Craft AdvisoryGRR43 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.